PMDD Diaries: Prostap Month 3

This is part 3 of this series documenting my treatment for PMDD (premenstrual dysphoric disorder with GnRH analogue injections. Catch up with the story so far:


16/11/2022-13/12/2022

Content Warning: Suicidal ideation


In my previous post I left off at a pretty fucked up point. I’d suffered a severe relapse of what presented as the mental health symptoms relating to my PMDD which resulted in me needing urgent medical treatment. Almost immediately following this episode, I then experienced period style bleeding, but no correlating relief in my symptoms as I would have had pre-treatment.

Month 3, new HRT

At the appointment for my third Prostap injection, after discussing my recent mood episode I was given the option to stop the treatment then and there. While this did appeal somewhat, given I’d waiting literal years to give chemical menopause a shot, I chose to continue as the potential side effects of stopping and then probably starting again with a different drug just seemed like a bad idea.

Instead, I was offered a change in my add-back HRT to see if that could help with my poor mental health situation and bleeding which apparently should have calmed down by this point.

The day after my injection I stopped taking Tibolone and switched to Kliofem which is a combined HRT containing a synthetic oestrogen (2mg Estradiol) and a synthetic progesterone (1mg norethisterone acetate) to be taken every day.

I was kind of delighted by the cute little pink plastic wheel that the tablets were dispensed in. I referred to it as the “Kawaii HRT” – hey, I had to find some joy somewhere!

Sandpaper vagina

By day 4 I began noticing an extremely unwanted symptom or side which I am pretty certain was from stopping taking Tibolone. The dreaded vaginal dryness.

This was a much discussed side effect of the injections before I started this treatment because painful sex is a big PTSD trigger for me and vaginal/vulval dryness, irritation and tearing were problems for me when I used to use hormonal contraceptives which is why I put off PMDD treatments involving hormone manipulation for as long as I did.

While it wasn’t exactly a surprise for this issue arise, that didn’t make it any less disruptive and upsetting.

Full time ‘fog and fatigue

Over the next week, my dark moods lifted a little but the overall pain, brain fog and fatigue were getting a bit overbearing. I was cancelling plans to sleep instead and my short term memory was very poor. On the worst days, just completing a sentence was a struggle.

The pain was most concentrated in my hands, feet and other joints, coupled with all over flu-like body aches.

These phenomena were some of my primary premenstrual symptoms, but they seemed to be becoming more of a full time problem. Conversations with my GP basically confirmed that yep, this is what menopause is like “for some women” and… well, that’s it. Great.

Oh? And I’m suicidal again

On day 12 I started bleeding again and my mood took a bleak and disheartening nosedive. I felt very agitated, was quick to anger and tearful over nothing.

I was overcome with this sensation of just needing to get out of my body.

On day 16 I had a transvaginal ultrasound arranged by my GP to investigate the source of my irregular bleeding which showed nothing unusual apart from that I was bleeding heavily during the procedure. Fun.

By day 18 something wasn’t right. Despite everything in my life otherwise being fairly stable, I just straight up wanted to die.

I was able to recognise that I just wasn’t myself. I’ve done enough therapy to recognise my triggers and unhelpful urges and behaviours, and there was no reason to feel as bad as I did.

I phoned the number I’d been given for emergencies and explained what was going on to a nurse. She spoke to a consultant and advised me to stop taking Kliofem as it could be its progesterone content that was making me feel so bad. Given that PMDD is theorised to be a sensitivity to progesterone, this checked out.

I had a brief respite from bleeding between days 19-22, but it returned on day 23 and then hung around for another week as a grim and uncomfortable reminder that this treatment was not going according to plan.


Resources:


Enjoying this content? Please consider supporting beingthelittlespoon.com using the Ko-Fi button below!

 

You Might Also Like

Back to top
Skip to content